Hail, Dekalb
- When
- July 6, 12:45 PM CST
- Where
- Dekalb County, 2 mi NW of Rainsville
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.517, -85.883
Penny size hail was reported.
9 thunderstorm wind, 1 hail, 1 tornado, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 6, 9:20 AM CST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1020 AM CDT TUE JUL 6 2004 .UPDATE... COMPLEX WX PATTERN FOR THE TN VALLEY THIS MORNING. WATER VAPOR IMAGERY AND UPPER AIR ANALYSES SHOW 2 SHORTWAVES...ONE OVER E CENTRAL MS...ANOTHER ONE ALONG THE LA-AR BORDER. THE MS SHORTWAVE IS RESPONSIBLE FOR SOME MAINLY MID-LEVEL CLOUDINESS UP AND DOWN THE AL- MS STATE LINE. IR IMAGERY ALSO SHOWS TWO LARGE MCSS THAT HAVE SPLIT SINCE THIS MORNING...ONE HEADED INTO THE MIDWEST AND OH VALLEY... ANOTHER ONE MOVING INTO THE RED RIVER VALLEY. MEANWHILE...AT THE SFC...STILL SOME SIGNS OF A MESOHIGH FROM YESTERDAYS MCS THAT MOVED THROUGH ERN TN. IT LOOKS LIKE THE OUTFLOW FROM THAT SYSTEM HELPED WITH SOME MORNING CLOUD DEVELOPMENT EARLIER ACROSS N CENTRAL AL. CURRENTLY HOWEVER...CLOUDS HAVE DISSIPATED AND SKIES ARE MOSTLY SUNNY...WITH TEMPS ALREADY IN THE MID 80S AS OF 10AM. ALL THESE ELEMENTS MAKE FOR A RATHER COMPLICATED FCST. DEFINITELY THINK AREA WILL SEE A BRIEF PERIOD OF MORE CLOUD COVER AS THE MID-LVL CLOUDINESS MOVES EWD. BUT IT DOES APPEAR TO BE BREAKING UP ON VISIBLE IMAGERY...SO EFFECTS ON MAX TEMPS SHOULD BE NEGLIGIBLE FOR NOW. THE MAIN FCST PROBLEM IS WHETHER EITHER OF THESE SHORTWAVES ACT IN CONCERT WITH A VERY UNSTABLE ATMOSPHERE...LEFTOVER OUTFLOW FROM YESTERDAYS MCS...AND POSSIBLY OUTFLOW FROM EITHER OF TODAYS MCSS. UNFORTUNATELY...ITS A BIT TOO EARLY TO TELL ON ANY OF THESE THINGS RIGHT NOW. SINCE THE FCST SEEMS TO BE GENERALLY ON TARGET FOR NOW...PREFER TO WAIT A LITTLE LONGER TO GET A BETTER SENSE FOR SATELLITE AND RADAR TRENDS BEFORE MAKING ANY CHANGES. WILL LET CURRENT GRIDS AND ZONES RIDE FOR NOW. --BCC/27 && .PREV DISCUSSION... PRECIP CHANCES WILL QUICKLY DIMINISH TONIGHT WITH LOSS OF DAYTIME HEATING AND WEAKENING MESOSCALE INFLUENCES. WILL MAINTAIN LOW POPS PRIMARILY TO COVER ANY LINGERING EVENING CONVECTION. UPPER TROUGH BEGINS TO KICK EAST BY WEDNESDAY...ALLOWING SFC FRONT TO DROP SEWRD TOWARD THE AREA. PRECIP CHANCES WILL INCREASE SOMEWHAT ON WEDNESDAY GIVEN THE INCREASING CONVERGENCE/UVM INVOF THE FRONT...ALTHOUGH PRIMARY CONVECTIVE ACTIVITY WILL REMAIN DIURNALLY DRIVEN. SOME PARTIAL SUNSHINE AND A PERSISTENT LOW LEVEL SOUTHWEST GRADIENT SHOULD STILL ALLOW FOR DECENT TEMPERATURE RECOVERY TOWARD THE UPPER 80S ON WEDNESDAY...SO WILL TREND ABOVE MOS GUIDANCE FOR THE DAYTIME HIGHS. EXTENDED (THURSDAY THROUGH MONDAY)... VERY FEW CHANGES MADE TO THE REMAINDER OF THE FORECAST. GFS STILL APPEARS TO AGGRESSIVE WITH A FRONTAL PASSAGE...AND PREFER A SLOWER MOVING AND MORE DIFFUSE LOOKING FRONT AS SHOWN BY THE ETA/ECMWF/WRF. THE WEAK FROPA MAY KNOCK A FEW DEGREES OFF THE DEWPOINTS AND BRING A BRIEF PERIOD OF NORTHERLY WINDS INTO FRIDAY...BUT EXPECT LITTLE IMPACT ON OVERALL TEMPERATURES. SUBTROPICAL RIDGE STILL EXPECTED TO BECOME THE MAIN LARGE SCALE FEATURE BY NEXT WEEKEND...PUSHING THE MEAN STORM TRACK WELL TO THE NORTH. UPPER HEIGHTS ARE NOT ADVERTISED TO BECOME OVERLY HIGH...DESPITE THE PREDOMINANT RIDGING. THUS GENERALLY EXPECT TEMPERATURES TO REMAIN ABOUT NORMAL (HIGHS NEAR 90)...WITH THE TYPICAL ISOLATED DIURNAL CONVECTION EACH DAY. --MR && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1240 PM CDT TUE JUL 6 2004 ALZ001>010-016-TNZ076-096-097-071000- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 1240 PM CDT TUE JUL 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THROUGH TONIGHT)... AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST WILL SUPPORT DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. DUE TO HIGHLY UNSTABLE AIR IN PLACE ACROSS THE AREA...THUNDERSTORMS THAT DEVELOP ARE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...AS WELL AS HAIL TO THE SIZE OF PENNIES. THE BEST TIME FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 1 AND 7 PM. IN ADDITION....THE HEAT INDEX WILL BE NEAR 100 DEGREES AGAIN THIS AFTERNOON...DUE TO THE COMBINATION OF HIGH TEMPERATURES AROUND 90 DEGREES AND HIGH HUMIDITIES. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. A COLD FRONT WILL BE MOVING SOUTH OVER THE MIDWEST AND LOWER OHIO VALLEY ON WEDNESDAY. SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN IN THE AFTERNOON AND EVENING...WITH A CHANCE THAT SOME STORMS COULD PRODUCE DAMAGING STRAIGHT LINE WINDS. OTHERWISE...A TYPICAL SUMMERTIME PATTERN WILL PREVAIL LATER IN THE WEEK...WITH ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS A POSSIBILITY EACH DAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY THIS AFTERNOON. SCHAUB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 105 PM CDT TUE JUL 6 2004 ALZ009-010-061915- DE KALB-JACKSON- 105 PM CDT TUE JUL 6 2004 ...STRONG THUNDERSTORMS OVER JACKSON COUNTY... STORMS ARE QUICKLY DEVELOPING ACROSS JACKSON COUNTY FROM RUSSELL CAVE NATIONAL MONUMENT TO BRIDGEPORT. THESE STORMS ARE MOVING TO THE NORTHEAST AT 35 MPH AND WILL PRODUCE 30 MPH WIND GUSTS... FREQUENT LIGHTNING...AND HEAVY DOWNPOURS ALONG THE MARION COUNTY TENNESSEE AND JACKSON COUNTY LINE. DRIVERS ALONG HIGHWAY 72 NEAR BRIDGEPORT SHOULD BE PREPARED FOR HEAVY DOWNPOURS AND VERY LOW VISIBILITIES. JDG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 130 PM CDT TUE JUL 6 2004 ALZ009-010-061930- DE KALB-JACKSON- 130 PM CDT TUE JUL 6 2004 ...STRONG THUNDERSTORMS OVER DEKALB COUNTY... ONE STRONG STORM IS BETWEEN CROSSVILLE AND COLLINSVILLE... GENERALLY ALONG I59 NEAR THE 205 MILE MARKER. THIS STORM IS MOVING TO THE EAST AT 35 MPH AND WILL PRODUCE 30 MPH WIND GUSTS... FREQUENT LIGHTNING...AND HEAVY DOWNPOURS ALONG A LINE FROM PORTERSVILLE TO DOGTOWN. DRIVERS ALONG INTERSTATE 59 IN SOUTHERN DEKALB COUNTY SHOULD BE PREPARED FOR HEAVY DOWNPOURS AND VERY LOW VISIBILITIES. JDG
The Northeast Alabama radar (KHTX), 50 km away, was scanning. The volume nearest the first event began at 18:47 UTC.
9 thunderstorm wind, 1 hail, 1 tornado, 1 flash flood. Local standard time, as filed.
Penny size hail was reported.
A few trees were uprooted and minor damage was noted to lawn equipment at a home in the Pikeville community.
A few trees were blown down by thunderstorm winds.
A small and short lived tornado developed and briefly touched down at Owens Crossroads. No damage was reported.
Several trees and power lines were blown down by thunderstorm winds.
A few power lines were blown down by thunderstorm winds.
A few power lines were blown down due to thunderstorm winds.
A few trees were blown down by thunderstorm winds.
Two trees were blown down due to thunderstorm winds.
Two roads in the Scottsboro area had several inches of water over the road.
A few power lines were blown down due to thunderstorm winds.
A few power lines were blown down due to thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2004Every state in 2004This day in weather historyThe tornado archive for Alabama, 2004Warnings in Alabama, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412963, 5412960, 5412961, 5412959, 5412962, 5412964, 5412966, 5412965, 5412967, 5412968, 5412969, 5412970.